Home »  Health

Woman, who took knee pain tabs, dies of reaction

Tuesday, 20 May 2014 - 7:35am IST | Agency: dna

A simple dose consumed to relieve knee pain apparently caused the death of a 57-year-old woman in Thane a fortnight ago.

Pratibha Shimpi was prescribed Zyloric, an allopurinol-based drug, manufactured by GlaxoSmithKline (GSK) Pharmaceuticals for the knee pain that was the result of gout. She had been taking two tablets daily for about 15 days, when she developed an adverse drug reaction (ADR).

Gout is a condition caused by increased uric acid in blood, crystals of which get deposited in body joints causing aches.

"Initially she had high grade fever and eventually her skin started shedding. We admitted her to Jupiter hospital in Thane, where she battled for her life for 11 days before she died," said Ashok, Pratibha's husband. The case was first reported in dna on May 2.

The drug reaction is medically termed Steven Johnson's or Toxic Epidermal Necrolysis Syndrome (TENS). This is a rare disorder in which the person's skin burns from the reaction to the drug and is said to affect one of one lakh people. Eventually the top layer of the skin begins to peel off and blisters break out exposing the inner skin which is tender and vulnerable to infection.

Over 70 per cent of the woman's outer skin had shed. She contracted secondary infection and died of multi-organ failure, doctors said.

"Her infection culture tests were positive. For close to a week after admission she was doing okay. But two days before her death she suffered high grade fever. Her urine output reduced drastically and blood pressure dropped," said Dr Mahesh Lombar, consulting physician, Jupiter hospital.

The medicine for the knee pain was prescribed by Dr Preeti Dave, an ayurveda specialist.

In medical literature, Zyloric is known to cause side-effects like TENS. "We are flummoxed at how an ayurvedic doctor prescribed the allopathic drug. I did not know where she got the medicine from until she was hospitalised," Ashok said.

The family spent about Rs5 lakh to treat Pratibha, who was in intensive care for some time. "No intervention worked after the drug reaction set in. Her skin had blackened and it was burning from the inside. She was also put on dialysis after her kidneys failed," the husband said.

According to the Drug Controller General of India (DCGI), 90 medical colleges across the country, including KEM, Nair, Sion and JJ hospitals in Mumbai, have recorded incidence of mild to severe ADR.

In March 2014 alone, 2,862 cases of ADRs were reported under the Pharmacovigilance Programme of India (PvPI), 222 cases (8%) were reported from BMC-run hospitals – KEM, Sion and Nair hospitals.

Awareness about notifying ADR cases to DCGI is said to be low among private doctors.

Dr Lombar of Jupiter said, "We have not notified DCGI about the ADR case yet. However, I will ask Jupiter hospital to notify the regulatory authorities."

GSK Pharmaceuticals did not respond to a query whether it had given adequate warning on the Zyloric packs.

Pratibha's case story

Pratibha Shimpi, 57, a Thane resident died a fortnight ago, after she suffered reaction to medication she took for knee pain. The medicine, Zyloric, was prescribed by an ayurvedic doctor

The woman suffered what is in medical terms called toxic epidermal necrolysis syndrome (TENS)

Symptoms of this reaction are peeling of the skin, rashes and blisters that arise within a couple of days or up to a couple of weeks after taking the medicine

With the outer skin peeling off, she developed infection and multi-organ failure

TENS is known to be set off by various antibiotics, sulfa drugs, ibuprofen, non-steroidal anti-inflammatory drugs and medicines to treat gout and seizures or epilepsy

It is necessary to report such cases. Reports can be registered at the toll free number 1800 180 3024

According to the authorities, many cases are unreported as awareness is low and private doctors choose not to do so




Jump to comments